Alert archive / Alabama / Red Flag Warnings in 2010

Red Flag Warning 18, NWS Birmingham, AL

April 2, 201020 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Apr 2, 2010, 11:16 AM CDT for 20 counties in Alabama. It took effect at Apr 2, 2010, 12:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2010, 11:16 AM CDT (16:16 UTC)
In effect from
Apr 2, 2010, 12:00 PM CDT
Expired
Apr 2, 2010, 6:00 PM CDT
In force
6 hr
Issued by
NWS Birmingham, AL

Counties Barbour County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Elmore County, AL, Etowah County, AL, Jefferson County, AL, Lee County, AL, Macon County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2010-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2010-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2094 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

074 
WWUS84 KBMX 021616
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1116 AM CDT FRI APR 2 2010

...DRY CONDITIONS ACROSS CENTRAL ALABAMA...

.TEMPERATURES WILL CONTINUE TO WARM INTO THE LOWER TO MID 80S THIS
AFTERNOON. AS THE AREA MIXES OUT THIS AFTERNOON...THERE WILL BE A
TARGET WINDOW OF 4 TO 5 HOURS IN WHICH AREAS EAST OF INTERSTATE 65
WILL LIKELY SEE RH VALUES DROP BELOW 25 PERCENT. WITH THAT SAID
OUTDOOR BURNING IS DISCOURAGED. 

ALZ017>021-024>029-036>038-043-045>048-050-022300-
/O.NEW.KBMX.FW.W.0018.100402T1700Z-100402T2300Z/
BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-JEFFERSON-SHELBY-
ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-COOSA-TALLAPOOSA-CHAMBERS-
ELMORE-MACON-BULLOCK-LEE-RUSSELL-BARBOUR-
1116 AM CDT FRI APR 2 2010

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS EVENING. 

TEMPERATURES WILL CONTINUE TO WARM INTO THE LOWER TO MID 80S THIS
AFTERNOON. AS THE AREA MIXES OUT THIS AFTERNOON...THERE WILL BE A
TARGET WINDOW OF 4 TO 5 HOURS IN WHICH AREAS EAST OF INTERSTATE 65
WILL LIKELY SEE RELATIVE HUMIDITY VALUES DROP BELOW 25 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Apr 2, 6:15 AM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Apr 2, 6:15 AM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
615 AM CDT FRI APR 2 2010

.UPDATE...UPDATED FOR AVIATION DISCUSSION.

&&

.DISCUSSION...

SHAPING UP TO BE A GOOD FRIDAY. HIGHS TODAY IN THE 80S WITH JUST A
FEW CLOUDS. NEXT WEATHER SYSTEM IS PRODUCING A FEW SHOWERS AND
THUNDERSTORMS OVER TEXAS AND OKLAHOMA AND SHOULD BE ON OUR
DOORSTEP BY NO LATER THAN 12Z SATURDAY.

MOST OF THE PUNCH WITH THIS ARRIVING UPPER TROUGH WILL BE
DEFLECTED NORTH OF THE AREA AS THE UPPER RIDGE CURRENTLY OVER THE
SOUTHEAST IS SQUEEZED OFF TO THE EAST. A FRONT WILL MOVE INTO
CENTRAL ALABAMA DURING THE MORNING HOURS SATURDAY AND WEAKEN AS IT
PROGRESSES EASTWARD. PRECIPITATION IS LIKELY IN THE NORTHWEST BUT
ISOLATED AT BEST IN THE SOUTHEAST. INSTABILITY IS UNIMPRESSIVE
DURING THE MORNING BUT A LITTLE BETTER IN THE AFTERNOON OVER THE
SOUTHERN COUNTIES. PROBLEM IS A MID LEVEL CAP BEGINS TO DEVELOP AS
THE DAY PROGRESSES AND ALSO AS THE FRONT REALLY BEGINS TO WASH
OUT. END RESULT...BACKED OFF SOME OF THE THUNDERSTORM WORDING.

EASTER SUNDAY THROUGH WEDNESDAY LOOK SIMILAR TO THIS PAST WEEK
WITH HIGHS NEAR 80 BUT WITH LOWS A BIT WARMER IN THE 50S.

THE 00Z GFS WAS CONSIDERABLY SLOWER WITH A MID/LATE WEEK COLD
FRONT AND NOW BRINGS THE SYSTEM THROUGH ON THURSDAY. THE 00Z EURO
ALSO BRINGS A FRONT INTO THE AREA ON THURSDAY BUT PERHAPS A LITTLE
LATER IN THE DAY. IT ALSO STALLS THE FRONT UNTIL A SECONDARY
SHORTWAVE CAN CLEAR THE AREA FRIDAY EVENING. RAISED POPS ON THE
TAIL END OF THE FORECAST PACKAGE TO CHANCE. TEMPERATURES WERE MORE IN
LINE WITH THE SLOWER EURO SOLUTION.

&&

.AVIATION...12Z TAF DISCUSSION.

VFR CONDITIONS WILL CONTINUE TO PREVAIL FOR MUCH OF THE PERIOD WITH
THE EXCEPTION OF TOI WHERE A LOW CLOUD DECK/FOG MARINE LAYER HAS
MOVED IN OVER THE PAST SEVERAL HOURS.  IT SHOULD...HOWEVER...BE
SHORT-LIVED.  WILL WATCH THE SOUTHERLY WINDS CONTINUE TO INCREASE
ALONG WITH THE HIGH CLOUD COVER.  WENT AHEAD AND ADDED TCL INTO SOME
LOWER CLOUDS AS THE COLD FRONT APPROACHES RIGHT AT THE END OF THE
PERIOD.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

88/17
Hazardous weather outlook, Apr 2, 6:00 AM CDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 AM CDT FRI APR 2 2010

ALZ011>015-017>050-031100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
600 AM CDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW STRONG STORMS WILL BE POSSIBLE DURING THE LATE MORNING AND
INTO THE AFTERNOON HOURS ON SATURDAY AS A COLD FRONT MOVES THROUGH
CENTRAL ALABAMA.  ALTHOUGH CONFIDENCE REMAINS LOW AT THIS TIME...THE
GREATEST THREAT AREA WILL LIKELY BE ALONG AND WEST OF INTERSTATE
65.  STRONG GUSTY WINDS AND SMALL HAIL ARE THE PRIMARY THREATS WITH
ANY STORMS THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

17/KLAWS

Nearby

Red Flag Warnings in Alabama, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.